Psychiatry and Clinical Psychopharmacology

What is the effect of atomoxetine on epilepsy in a boy with attention deficit-hyperactivity disorder?

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S232-S233
Read: 2583 Published: 17 February 2021

Attention deficit-hyperactivity disorder (ADHD) is a prevalent neuropsychiatric disorder that occurs in childhood and ongoing in adulthood. Atomoxetine is a potent, specific, norepinephrine reuptake inhibitor that has no other affinity on any other neuronal reuptake pumps used in the treatment of ADHD, alternatively. High risks in terms of epileptic seizures have been observed in patients with ADHD. Here, we present the effect of atomoxetine on epilepsy in a boy with ADHD. A 10-year-old boy was admitted to our outpatient clinic with complaints of negligence, short temper, inattention and academic failure in the school. In his psychiatric examination, he was conscious, oriented and cooperated with a şuent speech. He had concentration problems, hyperactivity and impulsivity. There was no hallucination and delusion. His IQ testing, physical examination and laboratory results were in normal range. His condition was compatible with ADHD combined type according to DSM-V. He also had history of epilepsy for 4 years. The valproic acid 750 mg/day has been used for 3 years. His last seizure had been 2 month ago thus levetiracetam 600 mg/day was added his treatment. There was no history of psychiatric treatment. Atomoxetine, 25 mg/day, was initiated; and the dose was titrated up to 40 mg/day. The patient was invited to medical examination monthly. In the first month of follow-up period, the symptoms of attention deficiency decreased and school achievement improved. Furthermore, seizure was not observed in the subsequent year after the treatment of Atomoxetine. Follow up of patient is ongoing and he tolerated the medication well. Comorbidity of epilepsy is a condition that requires attention in terms of treatment. The threshold of seizures should be paid attention by the physicians. In the previous studies, the coexistence of ADHD and epilepsy was emphasized. In another study, evidence that increased risk of seizures is related with stimulants was demonstrated. Although there are the limited information about the treatment of atomoxetine in ADHD accompanied with epilepsy, based on our case, atomoxetine may be a safe treatment option in ADHD accompanied with epileptic comorbidity. However, this treatment option should be supported with further and well-attended multicenter studies.
 

EISSN 2475-0581